Utah, 2021Excessive Heat in Utah, June 14 to 20, 2021
June 14 to 20, 2021 · NWS SLC · 14 events in 14 counties and zones
A widespread heatwave brought several days of excessively hot temperatures across the state.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A widespread heatwave brought several days of excessively hot temperatures across the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 14, 9:58 PM UTC, 2 minutes earlier.
Area forecast discussion, Jun 14, 9:58 PM UTC, 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
358 PM MDT Mon Jun 14 2021
.SYNOPSIS...A strong ridge of high pressure will build over the
region through the week. Northern Utah will see a bit of a cool
down Wednesday, gradually warming through the end of the week.
Southern Utah will remain quite hot through the week.
&&
.SHORT TERM (Through 12Z Thursday)...Another day, another series
of records have fallen (or will fall). So far Salt Lake City
Airport has hit 102F and may see 103F (or even 104F) before the
day is done.
High pressure remains entrenched across the Four Corners region. A
trough will slowly lift northeast from the Pacific Northwest to
southern Canada by Wednesday. This will in effect flatten the
ridge across northern Utah Wednesday with a weak cold front
crossing the state, bringing a net cool down to northern Utah
Wednesday (we are talking from the low 100s to the upper 90s, so
nothing too substantial).
Excessive Heat Warnings remain in effect across much of
northwestern Utah including the Wasatch Front through Tuesday
evening. These warnings are replaced by heat advisories Wednesday
through Friday in these areas.
Across the far south and eastern Utah (including St. George and
Lake Powell), Excessive Heat Warnings remain in effect through
Friday evening.
Heat advisories continue through Friday for most of the rest of
the lower elevations of Utah outside of the Cache, which ends the
advisory on Tuesday evening.
Anyone planning any outdoor activities through Friday should pay
close attention to heat safety rules, avoid peak heating and drink
plenty of water. Another reminder that slick rock and red rock
areas of Utah will be even warmer than surface temperatures. Carry
plenty of water (as much as a gallon per person) if you plan to
hike.
Red Flag Warnings continue for most of the state Tuesday, with the
exception of far southern Utah where mid/low level wind fields no
longer support strong enough winds to hit criteria after this
evening. Tuesday afternoon and evening, additional zones from the
western Uinta Basin to the Swell join the Red Flag Warnings. On
Wednesday, Red Flag Warnings are largely confined to the Wasatch
Mountains/Central Mountains and east including the Basin and the
Swell. Regardless of whether an area is an a Red Flag Warning at
this point...fuels are extremely critical. Use extreme caution
with any potential sources of ignition including parking on grass,
dragging chains and usage of exploding targets.
.LONG TERM (After 12Z Thursday)...Little relief to the ongoing
heat wave is expected as the stubborn dome of high pressure aloft
will remain firmly locked over the Four Corners region through at
least the end of the work week. Southern portions of the forecast
area will likely remain nearly steady in terms of temperatures,
while northern portions will likely see a slight warming trend.
The ongoing heat threat is handled with a variety of heat
advisories (generally valleys near and west of I-15) and warnings
(generally east of I-15 and lower elevations of southern Utah).
The one uncertainty in this period of the forecast is potential
moisture increase towards the end of the work as the high works into
a position which would allow modest moisture advection from the
south. Looking at the GFS and ECMWF and their respective ensembles,
the GFS family favors more moisture and better chances of high-based
showers and thunderstorms that would encompass at least the
mountains if not the entire area. Meanwhile, the ECMWF ensemble
range of solutions would limit any dim chances to southern Utah, if
that. The current forecast shows gradually increasing chances over
higher elevations and cloud increases area-wide into the weekend,
but reality could be anywhere from continued dry everywhere with a
few clouds to thicker cloud cover everywhere with appreciable
thunder chances over a broad area. Any appreciable moisture increase
brings fire weather concerns with very dry surface conditions
limiting chances of precipitation reaching the ground. The National
Blend of Models probabilistic QPF certainly favors the drier end of
the spectrum, with percentiles below the 90th all remaining dry
except for the highest elevations from the Uintas southward. Lastly,
increased clouds could act to reduce daytime max temperatures while
also increasing nighttime temperatures, causing no net change to the
heat impacts.
By this weekend, the WPC Cluster Analysis tool shows high confidence
in ensembles of the high pressure cell being suppressed southward
with increased northwesterly flow and weak net troughing over the
Northern Rockies. This would at least bring some relief in
temperatures, but any weak shortwave troughs embedded in this
northwesterly flow could create yet another fire weather concern
thanks to increased winds. NBM probabilities of precip show a net
decrease from west to east through the weekend as the potential
moisture increase from late in the workweek is pushed eastward.
&&
.AVIATION...KSLC...VFR conditions are expected to prevail through
the valid TAF period over the KSLC terminal. Gusty southerly
winds will persist through the afternoon hours, with speeds
decreasing around 03Z as mixing decreases. There is a 30% chance
of a brief period of light northerly winds possible after 00Z,
with southerly winds returning by 03-04Z if this switch occurs.
Rest of Utah and southwest Wyoming...VFR conditions are expected to
prevail through the valid TAF period for a majority of the area.
Gusty south/southwest winds will prevail through the evening,
decreasing in speed right around sunset. Visibility reductions due
to wildfire smoke across portions of southern and central Utah,
specifically in the KBCE area late in the day/ overnight.
&&
.FIRE WEATHER...High pressure will remain across the region through
the remainder of the week. An area of low pressure will cross the
Pacific Northwest into southern Canada through Wednesday. This
will flatten the ridge across northern Utah and provide some
relief from the record temperatures for northern Utah. Hot and dry
conditions will continue across southern Utah through Friday.
As far as Red Flag Warnings, warnings were added for portions of
eastern Utah Tuesday, continuing into Wednesday. While winds will
be somewhat marginal, given the extreme temperatures and critical
fire weather conditions, severe fire weather behavior is possible.
Isolated dry lightning remains possible Thursday and Friday
across the higher terrain of central and southern Utah as a subtle
mid-level moisture surge may support enough instability for
convection.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until midnight MDT Tuesday night for
UTZ101-102-104>106.
Red Flag Warning until 10 PM MDT Tuesday for UTZ478-492-493-495-
496.
Heat Advisory from noon Wednesday to midnight MDT Friday night
for UTZ101-102-104>106.
Red Flag Warning until 10 PM MDT Wednesday for UTZ479>481-488.
Heat Advisory until midnight MDT Tuesday night for UTZ107.
Heat Advisory until midnight MDT Friday night for UTZ103-108-115-
116-118-119-122-126-127.
Excessive Heat Warning until midnight MDT Friday night for
UTZ114-120-121-123-124-128>131.
Red Flag Warning from noon Tuesday to 10 PM MDT Wednesday for
UTZ482>484-489.
Red Flag Warning until 10 PM MDT this evening for UTZ497-498.
WY...None.
&&
Kruse/Van Cleave/Webber
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jun 14, 10:27 AM UTC, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
427 AM MDT Mon Jun 14 2021
UTZ101>131-WYZ021-151030-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
427 AM MDT Mon Jun 14 2021
This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.
.DAY ONE...Today and Tonight
Critical fire weather conditions will develop once again this
afternoon across all but far eastern Utah due to gusty winds and
low humidity values.
A multi day heatwave will continue today with temperatures rising
to around 15 to 20 degrees above climatological normals for mid
June. Record breaking temperatures are forecast in many locations.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Critical fire weather conditions due to low relative humidity and
gusty winds are forecast to continue through Tuesday. Winds will
be strongest across the west deserts and wind-prone locations of
northern Utah.
Record or near record temperatures will also increase the risk of
heat related illness through much of this week. The hottest
temperatures across northern Utah and southwest Wyoming are
expected Tuesday, with hot conditions lingering through the week
across southern Utah.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Excessive Heat, Lower Washington County
- When
- June 14, 3:00 PM PDT to June 20, 8:00 PM PDT
- Where
- Lower Washington County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.280, -113.505 (the zone’s center; the record gives no point)
A prolonged heat event occurred with daytime high temperatures as high as 114 degrees at St George, and little overnight relief, with low temperatures in the 70s to as warm as 80 degrees.
Excessive Heat, Great Salt Lake Desert and Mountains
- When
- June 14, 3:00 PM PDT to June 15, 8:00 PM PDT
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.689, -112.452 (the zone’s center; the record gives no point)
A two-day stretch of abnormally hot temperatures occurred, with daily average temperatures running as high as 16 degrees above average.
Excessive Heat, Tooele and Rush Valleys
- When
- June 14, 3:00 PM PDT to June 15, 8:00 PM PDT
- Where
- Tooele and Rush Valleys forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.449, -113.131 (the zone’s center; the record gives no point)
Excessively hot temperatures included a daytime of 104 degrees at Tooele, with a nighttime low of only 80 degrees, and a daily average temperature nearly 24 degrees above normal.
Excessive Heat, Northern Wasatch Front
- When
- June 14, 3:00 PM PDT to June 15, 8:00 PM PDT
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.131, -112.012 (the zone’s center; the record gives no point)
Excessive heat conditions included a daily high temperature of 106 degrees at Ogden, and nighttime lows in the 70s. This pushed daily temperature average to 20 degrees above normal.
Excessive Heat, Salt Lake Valley
- When
- June 14, 3:00 PM PDT to June 15, 8:00 PM PDT
- Where
- Salt Lake Valley forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.668, -111.924 (the zone’s center; the record gives no point)
On June 15, the temperature at Salt Lake City International Airport reached 107 degrees, tying the all time highest temperature ever recorded at the site. This combined with nighttime lows in the 70s, resulted in daily average temperatures of 20 degrees above normal.
Excessive Heat, Utah Valley
- When
- June 14, 3:00 PM PDT to June 15, 8:00 PM PDT
- Where
- Utah Valley forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.120, -111.670 (the zone’s center; the record gives no point)
Temperatures up to 105 degrees were recorded at the Provo BYU COOP station.
Excessive Heat, Western Uinta Basin
- When
- June 14, 3:00 PM PDT to June 16, 8:00 PM PDT
- Where
- Western Uinta Basin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.298, -110.425 (the zone’s center; the record gives no point)
The temperature at the Myton COOP station reached 101 degrees for three days in a row.
Excessive Heat, San Rafael Swell
- When
- June 14, 3:00 PM PDT to June 18, 8:00 PM PDT
- Where
- San Rafael Swell forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.873, -111.253 (the zone’s center; the record gives no point)
The temperature reached at least 107 degrees five days in a row at Hanksville, including a 109 degree reading on one day. In addition, low temperatures remained in the 70s for the second half of the event.
Excessive Heat, Zion National Park
- When
- June 14, 3:00 PM PDT to June 20, 8:00 PM PDT
- Where
- Zion National Park forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.475, -112.894 (the zone’s center; the record gives no point)
High temperatures up to 114 degrees were recorded, including many days above 105 degrees. Nighttime low temperatures remained in the 70s.
Excessive Heat, South Central Utah
- When
- June 14, 3:00 PM PDT to June 20, 8:00 PM PDT
- Where
- South Central Utah forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.473, -112.279 (the zone’s center; the record gives no point)
Temperatures reached 100 degrees or warmer at Kanab during the period, including a day up to 106 degrees. Overnight lows were in the 70s some nights.
Excessive Heat, Capitol Reef National Park and Vicinity
- When
- June 14, 3:00 PM PDT to June 16, 8:00 PM PDT
- Where
- Capitol Reef National Park and Vicinity forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.481, -111.213 (the zone’s center; the record gives no point)
Daily temperatures reached as high as 101 degrees at Capitol Reef National Park. Nighttime lows were in the 70s.
Excessive Heat, Western Canyonlands
- When
- June 14, 3:00 PM PDT to June 18, 8:00 PM PDT
- Where
- Western Canyonlands forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.090, -111.173 (the zone’s center; the record gives no point)
Daily high temperatures were in the upper 90s at Hans Flat Ranger Station, with nighttime lows in the 70s.
Excessive Heat, Glen Canyon Recreation Area/Lake Powell
- When
- June 14, 3:00 PM PDT to June 20, 8:00 PM PDT
- Where
- Glen Canyon Recreation Area/Lake Powell forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.589, -111.045 (the zone’s center; the record gives no point)
A prolonged period of high temperatures over 100 degrees, with low temperatures above 70, occurred at Big Water. Daily high temperatures including 107, recorded twice. Overnight lows temperatures were as warm as 84 degrees.
Excessive Heat, Castle Country
- When
- June 15, 3:00 PM PDT to June 17, 8:00 PM PDT
- Where
- Castle Country forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.131, -111.032 (the zone’s center; the record gives no point)
The temperature at Price reached 101 degrees two days in a row, followed by a night with the low temperature in the 70s.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 14, 20211 death · 1 injured · 1 event
- Hail and Damaging Winds in Georgia, June 14 to 15, 2021$1.1 million · 1.75 in hail · 11 events
- Damaging Winds in Texas, June 14, 2021$318,000 · 61 kt wind · 11 events
- Flash Flooding and Flooding in West Virginia, June 14 to 15, 2021$110,000 · 1 in hail · 26 events
- Wildfire in Idaho, June 14 to 15, 2021$310,000 · 1 event
- Hail and Damaging Winds in Maryland, June 14, 2021$137,000 · 1.75 in hail · 16 events
- Wildfire in Montana, June 14 to 24, 20215 injured · 1 event
- Damaging Winds in Pennsylvania, June 14, 2021$38,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Pennsylvania, June 14, 20211 in hail · 36 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 14 to 15, 202152 kt wind · 26 events
- Damaging Wind in North Carolina, June 14, 2021$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in New Jersey, June 14, 202155 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968736, 968737, 968738, 968739, 968740, 968741, 968742, 968744, 968745, 968746, 968748, 968749, 968751, 968743.